Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

May 23, 201210 counties in Minnesota

NWS Twin Cities, MN issued this special weather statement at May 23, 2012, 2:06 PM CDT for 10 counties in Minnesota. It was in force for 84 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2012, 2:06 PM CDT (19:06 UTC)
Expired
May 23, 2012, 3:30 PM CDT
In force
84 min
Issued by
NWS Twin Cities, MN

Counties Chippewa County, MN, Douglas County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Morrison County, MN, Pope County, MN, Stearns County, MN, Swift County, MN, Todd County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 187 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 3:04 PM CDTHAIL 0.52 Sw Lowry, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2012-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2012-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 354 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1960 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
354 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

211 
WWUS83 KMPX 231906
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
206 PM CDT WED MAY 23 2012

MNZ041>044-047>050-054>058-064-065-073-232030-
BENTON-CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-MEEKER-MILLE
LACS-MORRISON-POPE-REDWOOD-RENVILLE-STEARNS-STEVENS-SWIFT-TODD-YELLOW
MEDICINE-
206 PM CDT WED MAY 23 2012

...THUNDERSTORMS MOVING INTO WEST CENTRAL AND CENTRAL MINNESOTA... 

AT 202 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF OSAKIS TO
HANCOCK TO GARY. THESE STORMS WERE MOVING EAST AT 50 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

PEOPLE IN WEST CENTRAL AND CENTRAL MINNESOTA...SHOULD MONITOR THE 
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE 
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4527 9646 4526 9629 4523 9627 4520 9612
      4540 9613 4541 9617 4549 9589 4577 9582
      4577 9577 4594 9578 4610 9574 4616 9380
      4547 9445 4459 9518 4464 9646
TIME...MOT...LOC 1904Z 245DEG 45KT 4585 9521 4550 9574
          4477 9644

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 23, 12:45 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 23, 12:45 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1245 PM CDT WED MAY 23 2012

.DISCUSSION...

OVERVIEW...HIGH ENOUGH CONFIDENCE TO GO WITH A FLASH FLOOD WATCH
FOR PORTIONS OF THE FORECAST AREA TONIGHT. TRIED TO POSITION THE
WATCH IN A LOCATION WITH THE BEST OVERLAP BETWEEN EXPECTED RAINFALL
AND WET ANTECEDENT CONDITIONS OVER THE PAST SEVEN DAYS. THINK THE
SEVERE WEATHER THREAT IS SOMEWHAT MARGINAL AND SHOULD BE CONFINED
TO THIS AFTERNOON AND EVENING. THE BIGGEST HAZARD TONIGHT SHOULD
BE THE THREAT FOR LOCALIZED...ALBEIT GENERALLY MINOR...FLOODING.

ALREADY PLENTY OF CONVECTIVE ACTIVITY BACK NEAR THE COLD FRONT IN
EASTERN SOUTH DAKOTA. IN ADDITION TO STRONG 925-850MB MOISTURE
TRANSPORT...WARM AIR ADVECTION...AND WEAK ELEVATED INSTABILITY IN
CENTRAL/NORTHERN MN WITH THE PRE-FRONTAL SHOWERS/STORMS.
EVERYTHING STILL LOOKS ON TRACK FOR A SIGNIFICANT PRECIP EVENT
OVER THE NEXT 24-36 HOURS. PWATS ALREADY TOOK ANOTHER JUMP WITH
THE 23.00Z SOUNDING HERE AT MPX...GOING FROM 0.77" TO 0.89". WILL
CERTAINTY SEE THAT NUMBER CLIMB TODAY AS WELL AS A NUMBER OF OTHER
HEAVY RAIN INGREDIENTS. THE BIGGEST NOTICEABLE CHANGE IN THE
GUIDANCE FROM YESTERDAY IS A SLIGHT EASTWARD SHIFT IN THE AXIS OF
HEAVY RAIN. 23.00Z NAM NOW SHOWING GOOD OVERLAP IN THE 925-850MB
MOISTURE FLUX CONVERGENCE AND 600-700MB FGEN ROUGHLY ALONG AN AXIS
FROM SPRINGFIELD/NEW ULM...TO THE WEST TWIN CITIES METRO...TO
CAMBRIDGE. GOOD COUPLED JET STRUCTURE SHOULD BE MORE THAN
SUFFICIENT IN VACATING THE AIR ALOFT AND PROMOTING STRONG VERTICAL
MOTION. GEM-REG/EC/NAM/GFS...SHOW A RANGE OF 0.50-4.00" ACROSS
PARTS OF THE FORECAST AREA BY FRIDAY MORNING. WRF-ARW/NMM
SIMULATED REFLECTIVITY DEPICTS SEVERAL BANDS OF MULTI-CELLULAR
CONVECTION WITH EMBEDDED SEGMENTS OF ORGANIZED STRONGER
CONVECTION.

AS SPC MENTIONED...JUST NOT SURE WELL HAVE MUCH IN THE WAY OF
CONVECTION TRULY ROOTED IN THE BOUNDARY LAYER UNLESS YOU'RE
TALKING ABOUT AREAS RIGHT ALONG THE COLD FRONT. IF THAT'S THE
CASE...WHILE THE SHEAR PROFILE IS STRONG ENOUGH TO SUPPORT
ORGANIZED CONVECTION...THE TORNADO THREAT WOULD BE HIGHLY LIMITED.
NOT TO MENTION THE DRY FORECAST SOUNDING BELOW 5KFT THIS
AFTERNOON/EVENING AND MARGINAL DEWPOINTS. AT THIS POINT...IF I HAD
TO RANK THE HAZARDS IT WOULD BE IN THIS ORDER: 1. HEAVY RAIN 2.
HAIL 3. WINDS 4. TORNADO. IN TERMS OF HEAVY RAIN...THE COLD FRONT
HEAVY RAIN ARCHETYPE IS NOT AS PROLIFIC AT PRODUCING FLASH
FLOODING AS SAY A WARM FRONT SCENARIO...ESPECIALLY THIS EARLY IN
THE CONVECTIVE SEASON. WITH THAT BEING SAID...THE PARAMETERS
EXPECTED TO BE IN PLACE TONIGHT ARE CLOSE TO WHAT WE'VE SEEN IN
PREVIOUS HEAVY RAIN EVENTS IN THIS PART OF THE COUNTRY. WE'LL HAVE
850MB MIXING RATIOS BETWEEN 10-12G/KG...STRONG FGEN LINES UP
NICELY ON THE WESTERN EDGE OF THE INSTABILITY GRADIENT...WHICH IS
ALSO THE WESTERN EDGE OF THE THETA-E RIDGE. WITH FLASH
FLOODING...YOU EITHER NEED VERY HIGH RAINFALL RATES OR GOOD
RAINFALL RATES FOR A PROLONGED PERIOD OF TIME. GIVEN THE SLOW
EASTWARD TRANSLATION OF THE FRONT...WE ARE CLOSER IN LINE WITH THE
LATTER. NOT SURE THE RAIN RATES WILL BE TREMENDOUS...BUT SHOULD
HAVE VERY GOOD RATES DURING A 3-6 HOUR WINDOW TONIGHT.

ON THURSDAY...THE MID LEVEL SHORT-WAVE TROUGH WILL EJECT ACROSS
THE CENTRAL PLAINS TOWARD THE GREAT LAKES REGION. WERE LOOKING FOR
POST COLD FRONTAL CONVECTION IN FAR EASTERN MN AND WESTERN WI. THE
AMOUNT OF CLEARING AND ABILITY FOR STORMS TO BECOME SURFACE BASED
IS A BIG QUESTION. WONDERING IF WE DON'T JUST KEEP ELEVATED
CONVECTION GOING ALL THE WAY THROUGH THE DAY. CONVECTIVE
INHIBITION TIED TO WARM TEMPS ALOFT SHOULD BE CONFINED TO AREAS
SOUTH OF MN/WI. AXIS OF HEAVIEST RAINFALL CENTERED OVER WEST
CENTRAL WI THURSDAY AFTERNOON.

IN THE EXTENDED...LULL IN THE WEATHER ON FRIDAY BEFORE A WARM
FRONT RETURNS ON SATURDAY BRINGING THUNDERSTORMS AS IT MOVES
THROUGH AND ANOTHER SHOT OF WARMTH BY SUNDAY. MODEL GUIDANCE
CONTINUES TO SHOW AN EVOLUTION TOWARD FLATTER MEAN FLOW BY THE
FIRST HALF OF NEXT WEEK WITH A LEAST TWO PRONOUNCED SHORTWAVES

&&

.AVIATION... /18Z TAF ISSUANCE/

COLD FRONT REMAINS THE MAIN FOCUS FOR REDEVELOPMENT OF THUNDERSTORMS
THIS AFTERNOON AND OVERNIGHT. LAST REMNANTS OF INITIAL SHORT WAVE
LIFTING NORTHEAST OVER NORTHERN AREA.  AFFECTING NORTHERN MN TAF
SITES EASILY...WITH MVFR/ISOLD IFR CONDITIONS.  THEN STORMS EXPECTED
TO REDEVELOP ALONG FRONT OVER WESTERN AREAS THROUGH 00Z AND AFFECTING
WEST CENTRAL WISCONSIN LATER TONIGHT. AS FRONT MOVES EAST...BEST
MOISTURE CONVERGENCE AND INSTABILITY WILL MOVE EAST DURING THE
PERIOD. BANDS OF HEAVIER RAIN WILL LOWER CONDITIONS TO IFR AT TIMES
WITH OVERALL TREND TO LOWER CEILINGS IN VCNTY OF THE FRONT.  MAIN
THRUST OF TROUGH LIFTS NORTHEAST THURSDAY MORNING WITH ANOTHER ROUND
OF THUNDERSTORMS POSSIBLE...AND SHOULD TAKE THE FRONT INTO WISCONSIN
THURSDAY AFTERNOON. STRONG SOUTH WINDS AHEAD OF FRONT WILL BECOME
NORTHWEST WITH FROPA WITH FRONT STALLING OVER EASTERN AREAS THIS
EVENING.  WAVE LIFTS NORTHEAST ALONG THE FRONT THURSDAY MORNING WITH
THE NORTHWEST WINDS BECOMING ESTABLISHED WITH THE FROPA.

KMSP...STRONG SOUTH WINDS DIMINISHING DURING THE AFTERNOON AS THE
FRONT APPROACHES.  MAIN THUNDER THREAT SHOULD GRADUALLY MOVE INTO
THE REGION THIS EVENING... BECOMING MORE NUMEROUS THROUGH
06Z...TAPERING THEREAFTER. WILL LIKELY SEE ANOTHER ROUND OF ACTIVITY
THURSDAY MORNING WITH MAIN TROUGH LIFTING THROUGH.  EXPECT
CEILINGS/VSBYS TO MVFR/IFR AS FRONT MOVES INTO THE REGION.

/OUTLOOK...
THURSDAY NIGHT...MVFR CEILINGS POSSIBLE EARLY.
FRIDAY...VFR CONDITIONS EXPECTED.
FRIDAY NIGHT...MVFR CEILINGS POSSIBLE LATE.
SATURDAY...CHANCE OF SHOWERS AND THUNDERSTORMS WITH MVFR
CONDITIONS POSSIBLE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH FROM THIS EVENING THROUGH THURSDAY AFTERNOON
     FOR ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-CHISAGO-DAKOTA-
     HENNEPIN-ISANTI-KANABEC-KANDIYOHI-LE SUEUR-MARTIN-MCLEOD-
     MEEKER-MILLE LACS-MORRISON-NICOLLET-RAMSEY-REDWOOD-RENVILLE-
     SCOTT-SHERBURNE-SIBLEY-STEARNS-WASHINGTON-WATONWAN-WRIGHT.

WI...NONE.
&&

CLF/DE
Hazardous weather outlook, May 23, 5:04 AM CDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
504 AM CDT WED MAY 23 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
504 AM CDT WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
THURSDAY. WHILE THERE IS A SLIGHT RISK FOR SEVERE WIND OR HAIL
THIS AFTERNOON AND EVENING...THE MAIN HAZARD DURING THIS TIME
WILL LIKELY BE HEAVY RAINFALL...WHICH COULD BE AS HIGHS AS THREE
INCHES IN SOME LOCATIONS. THE TORNADO THREAT IS LOW. AGAIN...THE
HEAVY RAINFALL TONIGHT COULD LEAD TO FLOODING IN BOTH RURAL AND
URBAN AREAS...GENERALLY MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERAL MORE ROUNDS OF THE THUNDERSTORMS ARE POSSIBLE THURSDAY AND
OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 23, 12:40 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1240 PM CDT WED MAY 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     HAIL             2 W LOWRY               45.71N 95.56W
05/23/2012  M1.00 INCH       POPE               MN   LAW ENFORCEMENT

&&

SPD
Special weather statement, May 23, 1:03 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
103 PM CDT WED MAY 23 2012

MNZ044-045-231830-
KANABEC-MILLE LACS-
103 PM CDT WED MAY 23 2012

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER KANABEC AND MILLE LACS
COUNTIES THROUGH 130 PM CDT...

AT 1259 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING 6 MILES NORTHEAST OF MILACA...OR 7 MILES WEST OF OGILVIE.
THESE STORMS WAS MOVING NORTHEAST AT 60 MPH.

ONE HALF INCH DIAMETER HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH
THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BOCK.
  WARMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4615 9306 4577 9354 4587 9366 4617 9339
      4616 9307
TIME...MOT...LOC 1803Z 216DEG 52KT 4588 9352

JPC
Special weather statement, May 23, 2:06 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
206 PM CDT WED MAY 23 2012

MNZ041>044-047>050-054>058-064-065-073-232030-
BENTON-CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-MEEKER-MILLE
LACS-MORRISON-POPE-REDWOOD-RENVILLE-STEARNS-STEVENS-SWIFT-TODD-YELLOW
MEDICINE-
206 PM CDT WED MAY 23 2012

...THUNDERSTORMS MOVING INTO WEST CENTRAL AND CENTRAL MINNESOTA...

AT 202 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF OSAKIS TO
HANCOCK TO GARY. THESE STORMS WERE MOVING EAST AT 50 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

PEOPLE IN WEST CENTRAL AND CENTRAL MINNESOTA...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4527 9646 4526 9629 4523 9627 4520 9612
      4540 9613 4541 9617 4549 9589 4577 9582
      4577 9577 4594 9578 4610 9574 4616 9380
      4547 9445 4459 9518 4464 9646
TIME...MOT...LOC 1904Z 245DEG 45KT 4585 9521 4550 9574
          4477 9644

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:23 AM CDTFlash Flood WatchMPXAnoka, Benton, Blue Earth, Brown, Carver, Chisago and 22 more34 hr
May 23, 10:56 AM CDTWind AdvisoryMPXBlue Earth, Faribault, Freeborn, Martin, Steele, Waseca8 hr
May 23, 12:39 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Todd51 min
May 23, 1:03 PM CDTSpecial Weather StatementMPXKanabec27 min
May 23, 5:08 PM CDTSevere Thunderstorm WarningMPXMcLeod, Nicollet, Sibley37 min
May 23, 5:17 PM CDTSevere Thunderstorm WarningMPXBrown, Nicollet, Watonwan28 min
May 23, 5:45 PM CDTSevere Thunderstorm WarningMPXBrown, Nicollet, Sibley34 min
May 23, 5:59 PM CDTSpecial Weather StatementMPXRedwood46 min
May 23, 6:51 PM CDTSpecial Weather StatementMPXRenville39 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.